Translator Disclaimer
September, 1985 Optimal Sequential Search: A Bayesian Approach
David Assaf, Shmuel Zamir
Ann. Statist. 13(3): 1213-1221 (September, 1985). DOI: 10.1214/aos/1176349665

Abstract

To the classical model of searching for one object out of $n$, we add uncertainty about the parameters $\mathbf{\pi}$ of the distribution of the $n$ objects among the $m$ boxes. Adopting a Bayesian approach, we study the optimal sequential search strategy. For the case $n = 1$, we obtain a generalization of the fundamental result of Blackwell: the strategy which searches at each stage in the "most inviting" box is optimal. This strategy is also optimal for $m = 2$ and arbitrary $n$. However, for $n > 1$ the optimal strategy may be very different from that of the classical model, even when the uncertainty about $\mathbf{\pi}$ is very small.

Citation

Download Citation

David Assaf. Shmuel Zamir. "Optimal Sequential Search: A Bayesian Approach." Ann. Statist. 13 (3) 1213 - 1221, September, 1985. https://doi.org/10.1214/aos/1176349665

Information

Published: September, 1985
First available in Project Euclid: 12 April 2007

zbMATH: 0589.90045
MathSciNet: MR803767
Digital Object Identifier: 10.1214/aos/1176349665

Subjects:
Primary: 90B40

Rights: Copyright © 1985 Institute of Mathematical Statistics

JOURNAL ARTICLE
9 PAGES


SHARE
Vol.13 • No. 3 • September, 1985
Back to Top